Rheumatoid Arthritis and Shingles

Question

I have been successfully treated for Rheumatoid Arthritis for the last 20 years. Currently on the Enbrel drug among others. Just recently, I have developed a spot of Shingles on the back of my neck. I am treating it also, however, is there a pronounced connection to Enbrel treatment and the appearance to Shingle?

Answer

Shingles represents the reactivation of a previous viral infection with Herpes Zoster, the cause of Chicken Pox.  Many adults have had infection with chicken pox as a child.  Risk factors including aging and immunosuppression can lead to the reactivation of the virus usually along the course of a single nerve from the spine.  Symptoms typically begin with a burning and painful sensations restricted to an area, with the formation of small blisters that then crust over.  This can be extremely debilitating pain, and when it occurs on the face and around the eye can even threaten vision.  Because this can occur in patients with immunosuppressive drugs, we do see a number of RA patients who have this problem when taking DMARDS, including nonbiological and biological drugs. The most important thing is recognition of the early symptoms because medications (such as acyclovir, famcyclovir) can shorten the duration and decrease longer term consequences if started early enough.  Because of the risk of shingles, immunizations to prevent recurrence are recommended for patients BEFORE starting biological agents.  This is a live virus vaccine that can potentially cause problems in patients on too much immunosuppression.  The Centers for Disease control  notes that the vaccine can be given to patients taking prednisone (up to 20 mg/day) and methotrexate.  

Clifton Bingham, III, MD

About Clifton Bingham, III, MD

Associate Professor of Medicine
Director - Johns Hopkins Arthritis Center